Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 84, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 28, 2020, 7:24 PM CDT for Renville County, Ward County, North Dakota. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 28, 2020, 7:24 PM CDT (00:24 UTC)
- Expired
- Jun 28, 2020, 8:30 PM CDT
- In force
- 66 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Renville County, ND, Ward County, ND
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 3:09 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1238 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 2065 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 7:13 PM CDT, 11 minutes earlier.
Area forecast discussion, Jun 28, 7:13 PM CDT, 11 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 713 PM CDT Sun Jun 28 2020 .UPDATE... Issued at 710 PM CDT Sun Jun 28 2020 Updated to mention the next wave of storms was into northwest South Dakota and pushing east-northeast toward Hettinger. UPDATE Issued at 700 PM CDT Sun Jun 28 2020 Severe weather including the tornado threat continues over the watch area. With that said, mesoscale convective parameters across the western two-thirds of Dunn County and western two-thirds of Stark County have significantly decreased. That well behind the stationary boundary. The action is actually east of those counties but close enough to hold them in the watch. Am hopeful we will be able to remove them over the next hour or two and provide a sense of relief to (drop the watch) to folks there. Another concern is flash flooding. Despite the D1-D2 drought designation, with rain rates of 1-2 inches per hour, even on dry ground, could lead to flooding, and smaller waterways need to be considered as well. Storms have been redeveloping on south and west flanks, slow moving, and to some extent training. All that leads to us keeping a close eye on those water issues. Take a look at the Bismarck Radar reflectivity product to see the well defined boundary just west of Bismarck, which will continue to be the focus for thunderstorm development. Little movement, more of a wiggle east and west, is expected with that boundary over the next 6 hours. && .SHORT TERM...(This evening through Monday night) Issued at 131 PM CDT Sun Jun 28 2020 Convection initiation and storm mode will be the main forecast issues this afternoon/evening, with likely the same question again on Monday. An upper low to our west will keep a chance of storms, some severe, through the short term period. It looks more and more like convection will ire along a frontal boundary that is currently situated from around Stanley south New Salem to west of Mobridge SD. Very unstable airmass is currently situated along and ahead of this boundary with ML Cape values in excess of 3500-4000 J/KG over much of central ND. With continued daytime heating and what appears to be a modest cap at best, think storms will begin to develop along this boundary around 3-5 PM this afternoon, probably in the north where CAP is weakest, and then building south along the front. Although very unstable, bulk shear is minimal, but with 20-25 knots of effective bulk shear along the boundary, some storms could be supercells, with very large hail. A tornado can not be ruled out given the potential for supercells and a favorable thermodynamic profile with low LCL heights and high LCL to LFC humidity. Helicity is not off the charts, but sufficient, if supercells can develop. There is still uncertainty with storm mode as initial movement would likely be nearly parallel to the boundary, and bulk shear decreases rapidly east of the boundary. Thus a mix of multicell clusters and supercells could develop with very large hail, as well as winds to 70 mph being the main threats. There will also be a risk of very heavy rain with any storms that do develop. Precipitable water is maximized over the north central with continued strong moisture transport along and east of the highway 83 corridor. The north central would probably be the area of most concern, but with best potential for training storms a little farther north into Canada. As you go south of the International border, the storm coverage gets spottier pretty quick. Also given our lack of rainfall, most area outside of any city limits would be able to handle a good amount of rainfall before runoff becomes a significant issue. As for thunderstorms moving into the southwest later this evening, the risk for strong to severe storms remains with strong winds being the main threat. Latest HREF does show some UH tracks approaching the west central and southwest but most are farther south into western South Dakota. Will certainly need to continue to monitor. The bulk shear environment over western ND is much stronger, but the instability is quite a bit weaker. Will see how things develop with convection in the high plains this afternoon. On Monday, the frontal boundary sets back up to our west as the closed upper low tracks from Idaho into western Montana. It looks like we could see another round of thunderstorms develop in an area of convergence along the boundary as it sits over western ND Late Monday afternoon into Tuesday evening with very unstable air once again to the east. A similar solution to Today might again play out with the best bulk shear along and west of the boundary, and a very unstable airmass with modest shear to the east. Any storm that do develop would again have the potential to develop quickly with a mix of linear segments and supercells possible once again. Convection will probably dissipate over central ND late Monday night, with strong capping holding over the James River Valley into the Turtle Mountains and points east. .LONG TERM...(Tuesday through Sunday) Issued at 131 PM CDT Sun Jun 28 2020 Near daily thunderstorm chances will continue through the long term portion of the forecast. On Tuesday, the upper low lifts from Montana into southern British Columbia, Canada, while additional energy rotates through the base of the upper low. This will push the quasi-stationary boundary that has been lingering over western and central ND, into the eastern portion of the state. Very unstable airmass will shift into the James to Red River Valley Tuesday afternoon, with meridional flow continuing over western and central ND. Showers and thunderstorms will remain a threat over the west, but the higher risk of severe storms will shift to along and east of the Highway 83 corridor. Potentially a little bit of a break from severe weather Wednesday and Thursday with some drier air pushing into the forecast area. However, we will remain within a broad area of southwest upper flow with diurnally driven showers and thunderstorms not out of the question either day. Daytime highs will be in the upper 70s to mid 80s Wednesday and warming into the 80s on Thursday. Potentially a little more upper level ridging on Friday and into next weekend. Thus warmer temperatures in the 80s and 90s would be in store with more isolated to scattered convection. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 710 PM CDT Sun Jun 28 2020 As of this writing a north-south oriented stationary boundary extended from just west of KMOT through just west of KBIS. It has been and will continue to be the focus for thunderstorm development through at least 29/0500Z. The boundary will move little, just a wiggle east and back west with storms moving generally north along it. The highest chances for storms is at KMOT and KBIS. The lowest chances are at KJMS and KXWA, then KDIK. Where there are storms they will have a high chance of being severe with large hail the main threat. MVFR to IFR ceilings are a possibility early Monday morning at all TAF sites. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JPM SHORT TERM...TWH LONG TERM...TWH AVIATION...JPM
Hazardous weather outlook, Jun 28, 3:50 PM CDT, 3 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 350 PM CDT Sun Jun 28 2020 NDZ001-002-009-017-031-032-040-043-292100- Divide-Burke-Williams-McKenzie-Golden Valley-Billings-Slope- Bowman- 350 PM CDT Sun Jun 28 2020 /250 PM MDT Sun Jun 28 2020/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are forecast the rest of this afternoon and tonight, some could be severe. The main hazards will be large hail around quarter size and damaging wind gusts around 60 mph. Very heavy rain is also possible with the storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday Chances for thunderstorms Monday through Wednesday and some could be severe and with heavy rain, but there remains uncertainty in the timing and location of the greatest risks. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed. NDZ023-025-036-037-046>048-050-051-292100- Wells-Foster-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh- Dickey- 350 PM CDT Sun Jun 28 2020 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are forecast tonight, some could be severe. The main hazards will be large hail around quarter size and damaging wind gusts around 60 mph. Very heavy rain is also possible with the storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday Chances for thunderstorms Monday through Wednesday and some could be severe and with heavy rain, but there remains uncertainty in the timing and location of the greatest risks. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed. NDZ003>005-010>013-018>022-033>035-041-042-044-045-292100- Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-Dunn- Mercer-Oliver-McLean-Sheridan-Stark-Morton-Burleigh-Hettinger- Grant-Adams-Sioux- 350 PM CDT Sun Jun 28 2020 /250 PM MDT Sun Jun 28 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Numerous severe thunderstorms are expected. The main hazards will be tornadoes, very large and destructive hail up to tennis ball size, and damaging wind gusts around 70 mph. Very heavy rain is also possible with the storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday Chances for thunderstorms Monday through Wednesday and some could be severe and with heavy rain, but there remains uncertainty in the timing and location of the greatest risks. .SPOTTER INFORMATION STATEMENT... Weather spotters will be needed. JP Martin
In the hours before
Local storm report, Jun 28, 6:15 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
615 PM CDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM TSTM WND GST 3 NNE SAWYER 48.13N 101.04W
06/28/2020 M52 MPH WARD ND MESONET
NDAWN SITE.
&&
JP MARTINLocal storm report, Jun 28, 6:22 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
622 PM CDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL FOXHOLM 48.37N 101.57W
06/28/2020 E0.88 INCH WARD ND PUBLIC
TIME ESTIMATED FROM RADAR.
&&Local storm report, Jun 28, 6:38 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
638 PM CDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL CENTER 47.12N 101.30W
06/28/2020 E0.88 INCH OLIVER ND PUBLIC
&&Local storm report, Jun 28, 6:48 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
648 PM CDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL CENTER 47.12N 101.30W
06/28/2020 E1.00 INCH OLIVER ND TRAINED SPOTTER
HAIL UP TO THE SIZE OF QUARTERS OCCURRED ON
AN OFF FOR 15 MINUTES ENDING AT 645 PM.
&&Local storm report, Jun 28, 6:59 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
659 PM CDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 1 WSW LORAINE 48.86N 101.59W
06/28/2020 E1.00 INCH RENVILLE ND PUBLIC
TIME ESTIMATED FROM RADAR.
&&Local storm report, Jun 28, 7:21 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
721 PM CDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM HAIL 6 E CENTER 47.12N 101.18W
06/28/2020 M1.00 INCH OLIVER ND PUBLIC
&&The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 7:04 PM CDT | Severe Thunderstorm Warning | BIS | Morton, Oliver | 56 min |
| Jun 28, 7:16 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman | 59 min |
| Jun 28, 7:37 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 38 min |
| Jun 28, 7:45 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton, Oliver | 60 min |
| Jun 28, 7:50 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 55 min |
| Jun 28, 7:52 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 53 min |
| Jun 28, 8:13 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 47 min |
| Jun 28, 8:37 PM CDT | Tornado Warning | BIS | Grant, Morton, Sioux | 23 min |
| Jun 28, 8:43 PM CDT | Severe Thunderstorm Warning | BIS | Morton, Sioux | 62 min |
| Jun 28, 9:11 PM CDT | Special Weather Statement | BIS | Bottineau | 34 min |
| Jun 28, 9:26 PM CDT | Severe Thunderstorm Warning | BIS | Sioux | 45 min |
| Jun 28, 9:53 PM CDT | Special Weather Statement | BIS | Burleigh | 37 min |
| Jun 28, 9:57 PM CDT | Special Weather Statement | BIS | Emmons | 48 min |
| Jun 28, 10:17 PM CDT | Special Weather Statement | BIS | Burleigh | 28 min |
| Jun 28, 10:34 PM CDT | Special Weather Statement | BIS | Emmons | 56 min |
| Jun 28, 11:28 PM CDT | Special Weather Statement | BIS | Kidder, Logan, McIntosh | 62 min |
| Jun 29, 1:25 AM CDT | Special Weather Statement | BIS | Dickey | 35 min |
| Jun 29, 4:39 AM CDT | Heat Advisory | BIS | Burleigh, Dickey, Emmons, Foster, Grant, Kidder and 10 more | 15 hr |
| Jun 29, 2:43 PM CDT | Flash Flood Watch | BIS | Adams, Billings, Bottineau, Burke, Burleigh, Divide and 14 more | 31 hr |
| Jun 29, 5:50 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, McKenzie | 55 min |
| Jun 29, 6:13 PM CDT | Special Weather Statement | BIS | Dunn | 17 min |
| Jun 29, 6:24 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 51 min |
| Jun 29, 6:45 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, McKenzie | 30 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.